Michigan, 2005

Damaging Winds in Michigan, September 13, 2005

September 13, 2005 · NWS APX · 20 events in 15 counties and zones

Thunderstorms developed ahead of a cold front, and organized into a severe squall line as it crossed Lake Michigan. The storms raced across northern Lower Michigan in the evening hours, producing wind damage north of a line from Cadillac to Alpena.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$208,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Thunderstorms developed ahead of a cold front, and organized into a severe squall line as it crossed Lake Michigan. The storms raced across northern Lower Michigan in the evening hours, producing wind damage north of a line from Cadillac to Alpena.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 13, 3:42 PM EST, 4 hours 3 minutes earlier.

Area forecast discussion, Sep 13, 3:42 PM EST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
442 PM EDT TUE SEP 13 2005

.DISCUSSION...SFC COLD FRONT STILL HANGING BACK TO THE WEST...
EXTENDING THROUGH WESTERN UPPER MICHIGAN WEST OF SAWYER AND
MARQUETTE AND INTO NW WISCONSIN. WITH TEMPS RUNNING IN THE LOW AND
MID 80S LAPS PLOT REVEALING SBCAPES RUNNING IN THE 500-1500 J/KG
RANGE AS EXPECTED. BUT...WITH SOME CONVECTIVE INHIBITION IN PLACE
AND A LACK OF STRONGER SYNOPTIC FORCING OR LOW LEVEL CONVERGENCE...
RADAR REMAINS DEVOID OF ANY CONVECTIVE ACTIVITY ACROSS THE CWA THUS
FAR. VISIBLE SATELLITE SHOWING A COUPLE BUILDING LINES OF CU OVER
PORTIONS OF E UPPER AND NRN LOWER MICHIGAN ATTM. SO...STILL CANNOT
ENTIRELY RULE THE POSSIBILITY OF A FEW SHOWERS OR THUNDERSTORMS
POPPING OVER THE NEXT FEW HOURS.

UPSTREAM...STRONG IMPULSE AND A COUPLE OF THUNDERSTORM COMPLEXES
LIFTING NE OUT OF IOWA AHEAD OF THE FRONT...COURTESY OF A STRONG
UPPER DIVERGENCE BULLSEYE IN THE RRQ OF STRENGTHENING UPPER JET CORE
ACROSS THE WESTERN LAKE SUPERIOR BASIN. A COUPLE OF WATCH BOXES IN
PLACE OUT AHEAD OF THIS CONVECTION...AND THE PRIMARY FORECAST ISSUE
REVOLVES AROUND SEVERE WEATHER POTENTIAL FOR NRN MICHIGAN.

TONIGHT...AS MENTIONED ABOVE...A COUPLE OF BUILDING CU LINES
EVIDENT OVER PORTIONS OF THE CWA (PARTICULARLY ACROSS UPPER MI)
WHICH MAY POP A SHOWER OR THUNDERSTORM EARLY THIS EVENING. GUT
FEELING IS THAT NOT MUCH WILL OCCUR BUT WILL HOLD OUT AND KEEP THE
SMALL CHANCE GOING FOR THE EVENING. THEN...APPEARS WRITING IS ON THE
WALL FOR LATER THIS EVENING AND OVERNIGHT AS THE STRONG MID LEVEL
WAVE/UPPER DIVERGENCE MAX SLIDES UP ACROSS NRN MICHIGAN AND COLD
FRONT PASSES THROUGH THE AREA. LOOKING LIKE MOST AREAS WILL SEE
RAINFALL AT SOME POINT TONIGHT (THIS EVENING FOR THE WEST AND
OVERNIGHT IN THE EAST) WITH CATEGORICAL POPS JUSTIFIED FOR ALL
AREAS.

AS FAR AS SEVERE WEATHER IS CONCERNED...NOT TERRIBLY IMPRESSIVE LATE
THIS AFTERNOON (IF ANYTHING FORMS) WITH ONLY MODEST INSTABILITY/0-6
KM BULK SHEAR VALUES RUNNING <40 KNOTS/FREEZING LEVELS >13.5 KFT.
BUT ANY STORM THAT DOES FORM COULD TAP 35-45 KNOT WINDS ALOFT DOWN
TO THE SFC AND/OR PRODUCE MARGINAL SEVERE HAIL. SO WILL HIGHLIGHT
THAT ISOLATED THREAT FOR THE EARLY EVENING. THEN...STRONGER MID
LEVEL FLOW OVERSPREADS NRN MICHIGAN LATER THIS EVENING WITH 500 MB
WINDS RAMPING UP TO >50 KNOTS PRODUCING BULK SHEAR VALUES OF 40-50
KNOTS. HOWEVER...WILL BE FIGHTING INSTABILITY ISSUES WITH LOSS OF
DAYTIME HEATING AND MID LEVEL LAPSE RATES ONLY FORECAST AROUND 6.5
C/KM (JUST CONDITIONALLY UNSTABLE). BUT WITH A FAIRLY WARM NIGHT
AHEAD WE WILL NOT LOSE ALL THE INSTABILITY AND THE STRONG UPPER
DYNAMICS MAY MAKE UP FOR IT. ALTHOUGH LOW...BELIEVE THERE IS STILL A
CHANCE FOR SEVERE WEATHER LATER TONIGHT WITH SMALL BOWING SEGMENTS
OR ISOLATED EMBEDDED SUPERCELLS PRODUCING SEVERE WINDS/HAIL. HEAVY
RAINFALL ALSO A CONCERN WITH PWATS RUNNING AROUND 1.5 INCHES.

WEDNESDAY...STRONG FORCING/COLD FRONT MOVE QUICKLY OUT OF THE REGION
BY 12Z FOLLOWED BY STRONG DRYING/SUBSIDENCE/COLD ADVECTION BUILDING
IN BEHIND. AFTER EARLY MORNING SHOWERS EXIT WILL CLEAR THINGS OUT TO
START...BUT DAYTIME HEATING SHOULD PRODUCE SCT-BKN CU ACROSS MOST OF
THE AREA. CONSIDERED PUTTING IN AFTERNOON INSTABILITY SHOWERS BUT
APPEARS CONVECTION WILL BE TOO SHALLOW TO SUPPORT PRECIP.

ADAM

.WEDNESDAY NIGHT AND BEYOND...EXTENDED MODELS ARE IN FAIRLY GOOD
AGREEMENT THAT THERE WILL BE A NEARLY ZONAL FLOW ALOFT TO START OFF
THE PERIOD (WED NIGHT/THU) WITH SLOWLY RISING HEIGHTS FRIDAY INTO
THE BEGINNING OF THE UPCOMING WEEKEND. SO THE MAIN LONG FORECAST
CONCERNS WILL REVOLVE AROUND HIGH TEMPERATURES THROUGH THE PERIOD
THEN POPS LATE IN THE WEEKEND INTO EARLY NEXT WEEK.

WED NIGHT THROUGH THURSDAY NIGHT...AS MENTIONED ABOVE THERE WILL BE
A NEARLY ZONAL FLOW ALOFT DURING THIS TIME PERIOD.
MEANWHILE...SURFACE HIGH PRESSURE WILL SETTLE IN ACROSS THE REGION.
THEREFORE...EXPECT MOSTLY CLEAR TO PARTLY CLOUDY CONDITIONS WITH
COOL NIGHTS (MAINLY 40S) AND A SEASONABLY MILD DAY ON THURSDAY
(UPPER 60S AND LOWER 70S). THE ONE EXCEPTION TO THIS APPEARS TO BE
ACROSS EASTERN UPPER WITH SOME MID CLOUDS (MEAN 1000-500 MB RH 60
PERCENT OR SO AS A SHORT WAVE MOVES BY TO THE NORTH THU AFTERNOON
AND NIGHT).

FRIDAY THROUGH SATURDAY NIGHT...HEIGHTS CONTINUE TO SLOWLY RISE
ACROSS THE WESTERN GREAT LAKES REGION IN RESPONSE TO A TROUGH THAT
DIGS INTO THE NORTHWESTERN STATES. AS THE SURFACE HIGH SLIPS OFF TO
OUR EAST...A RETURN FLOW OF MILDER AIR SHOULD BE ABLE TO WORK ITS
WAY INTO THE AREA. THEREFORE HIGHS WILL CONTINUE TO MODERATE BY A
COUPLE OF DEGREES EACH DAY (FROM THE LOWER TO MIDDLE 70S) UNDER
PARTLY CLOUDY SKIES.

SUNDAY THROUGH TUESDAY...A TROUGH IN THE NORTHERN JET STREAM IS
SHOWN TO DROP DOWN FROM CENTRAL CANADA AND DRAG A SURFACE COLD FRONT
ACROSS THE REGION. THE TIMING OF THIS SYSTEM IS STILL A LITTLE IFFY
WHICH COULD BE AS EARLY AS SUNDAY BUT POSSIBLY LINGER INTO MONDAY.
MODEL TRENDS HAVE SPED UP THIS SYSTEM ALTHOUGH SOME EXTENDED MODELS
DEVELOP A WAVE THAT RIDES UP ALONG THE FRONT ACROSS NORTHERN LOWER
ON MONDAY. ACROSS THE FAR NORTH...DID REMOVE THE POPS ACROSS EASTERN
UPPER ON MONDAY WHICH LINES UP WITH SURROUNDINGS OFFICES. SUNDAY
APPEARS TO BE A VERY WARM DAY WITH HIGHS OF WELL INTO THE 70S. HIGHS
IN THE MIDDLE 60S TO LOWER 70S ARE THEN EXPECTED FOR MONDAY AND
TUESDAY WHICH IS STILL ABOVE AVERAGE BY A FEW DEGREES.

SULLIVAN

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 13, 3:48 PM EST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
448 PM EDT TUE SEP 13 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-141000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
448 PM EDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

THERE IS AN INCREASED RISK OF RIP CURRENTS THIS EVENING ON LAKE
MICHIGAN BEACHES OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2 WEST
OF THE MACKINAC BRIDGE.

THERE IS A CHANCE OF THUNDERSTORMS EARLY THIS EVENING ACROSS EASTERN
UPPER MICHIGAN...AND PORTIONS OF NORTHERN LOWER MICHIGAN.
THUNDERSTORMS ARE LIKELY ACROSS ALL OF NORTHERN MICHIGAN LATER THIS
EVENING AND OVERNIGHT.

A FEW OF THESE STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WIND
GUSTS UP TO 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. LOCALLY
HEAVY RAIN IS ALSO POSSIBLE WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES
IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY ACROSS NORTHERN MICHIGAN EARLY WEDNESDAY
MORNING...ESPECIALLY EAST OF INTERSTATE-75.  SOME OF THE STORMS MAY
BE SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS AND ISOLATED
LARGE HAIL.

THUNDERSTORMS ARE POSSIBLE AGAIN ON SUNDAY AND MONDAY ACROSS
PORTIONS OF NORTHERN MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. SPOTTERS SHOULD RELAY
ALL SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

JK/ADAM

The radar

The NCL Michigan radar (KAPX), 123 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benzie

When
September 13, 7:45 PM EST
Where
Benzie County, Frankfort
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
44.633, -86.233

Multiple trees and power lines were downed.

Thunderstorm Wind, Manistee

When
September 13, 7:50 PM EST
Where
Manistee County, Manistee
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
44.250, -86.317

Trees and power lines were downed.

Thunderstorm Wind, Leelanau

When
September 13, 7:50 PM EST
Where
Leelanau County, Leland
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
45.017, -85.750

A number of trees and power lines were downed.

Thunderstorm Wind, Leelanau

When
September 13, 8:05 PM EST to 8:10 PM EST
Where
Leelanau County, Empire
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.817, -86.067

Several trees downed by wind.

Thunderstorm Wind, Benzie

When
September 13, 8:10 PM EST
Where
Benzie County, Lake Ann
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
GENERAL PUBLIC
Coordinates
44.717, -85.850

Large maple downed onto two vehicles.

Thunderstorm Wind, Leelanau

When
September 13, 8:15 PM EST
Where
Leelanau County, 5 mi S of Cedar
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
44.783, -85.800

Trees were downed across M-72 just west of County Road 651.

Thunderstorm Wind, Wexford

When
September 13, 8:19 PM EST
Where
Wexford County, Mesick
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
44.400, -85.700

Numerous power lines and trees were knocked down.

Thunderstorm Wind, Grand Traverse

When
September 13, 8:20 PM EST to 8:25 PM EST
Where
Grand Traverse County, Traverse City
Measured
52 kt (60 mph) estimated gust
Property damage
$45,000
Reported by
TRAINED SPOTTER
Coordinates
44.767, -85.617

Trees were downed onto Parsons Road. A home in East Bay Township was heavily damaged when a tree fell through its roof.

Thunderstorm Wind, Charlevoix

When
September 13, 8:20 PM EST
Where
Charlevoix County, St James
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
45.750, -85.500

Power lines were knocked down by wind.

Thunderstorm Wind, Antrim

When
September 13, 8:40 PM EST
Where
Antrim County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
45.033, -85.067

Sporadic tree and power line damage across Antrim County.

Thunderstorm Wind, Charlevoix

When
September 13, 8:52 PM EST
Where
Charlevoix County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
45.233, -85.050

Numerous trees and power lines down across mainland Charlevoix County.

Thunderstorm Wind, Crawford

When
September 13, 8:52 PM EST
Where
Crawford County, Frederic
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.783, -84.733

Several trees downed on the west side of Frederic. A large commercial sign was blown down.

Thunderstorm Wind, Mackinac

When
September 13, 8:52 PM EST
Where
Mackinac County, 5 mi NNW of St Ignace
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
45.933, -84.767

Large tree downed by wind at Foley Creek Campground.

Thunderstorm Wind, Crawford

When
September 13, 8:55 PM EST
Where
Crawford County, Grayling
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
44.667, -84.700

Trees were downed.

Thunderstorm Wind, Emmet

When
September 13, 8:55 PM EST
Where
Emmet County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
45.550, -84.900

Numerous trees and power lines downed across Emmet County.

Thunderstorm Wind, Otsego

When
September 13, 9:00 PM EST to 9:05 PM EST
Where
Otsego County, 9 mi SW of Gaylord
Measured
55 kt (63 mph) estimated gust
Property damage
$18,000
Reported by
TRAINED SPOTTER
Coordinates
44.933, -84.817

Numerous trees and large limbs were knocked down. A golf course in Bagley Township lost sixty trees to high winds.

Thunderstorm Wind, Kalkaska

When
September 13, 9:00 PM EST
Where
Kalkaska County, Kalkaska
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
44.733, -85.167

A number of trees and power lines were downed in Kalkaska and other parts of northern Kalkaska County.

Thunderstorm Wind, Cheboygan

When
September 13, 9:10 PM EST
Where
Cheboygan County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
45.450, -84.417

Many trees and power lines downed. Some brush fires were ignited by fallen lines.

Thunderstorm Wind, Montmorency

When
September 13, 9:20 PM EST
Where
Montmorency County, Atlanta
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
45.000, -84.150

Numerous power lines and trees were knocked down.

Thunderstorm Wind, Presque Isle

When
September 13, 9:30 PM EST
Where
Presque Isle County, Onaway
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
GENERAL PUBLIC
Coordinates
45.350, -84.233

Numerous trees and power lines downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475687, 5475688, 5475689, 5475813, 5476095, 5476110, 5476096, 5476097, 5476098, 5476099, 5476100, 5476101, 5476109, 5476102, 5476103, 5476104, 5476105, 5476106, 5476107, 5476108.